Letters to the Editor
Atypical Antipsychotics and Glycemia: A Case Report
Recently, there have been numerous case reports of glucose intolerability
and diabetic ketoacidosis (DKA) associated with olanzapine. These
cases are confounded by factors such as polypharmacy and comorbid
medical illness. We report the case of a young healthy man on olanzapine
monotherapy who developed DKA, and hyperglycemia when rechallenged.
The patient is a 33-year-old, adopted Aboriginal man with chronic
schizophrenia and multiple unsuccessful trials of antipsychotics.
He had no history of diabetes. His fasting blood sugar on admission
was 6.5 mmol/L. A trial of risperidone was discontinued after 6
weeks, owing to poor response. We initiated olanzapine as monotherapy,
titrated to 30 mg daily. He was receiving no other regular medications.
The patient was malnourished on admission, weighing 60.7 kg. This
increased to 69.7 kg before the onset of DKA. Three months after
starting olanzapine, he was noted to be pale and short of breath.
Investigation revealed a blood sugar level 37.5 mmol/L, blood pH
of 7.05, and urine ketones of 7.8. He was transferred to intensive
care with DKA. It was difficult to wean the patient from intravenous
insulin until olanzapine was discontinued. His insulin requirements
decreased daily until glycemic control was possible with diet.
One month after the episode of DKA, the patient was becoming increasingly
psychotic. Olanzapine was restarted, and 2 days later, his blood
sugar measurements increased. Olanzapine was discontinued, and 24
hours later, blood sugars normalized. Blood sugar measurements became
unstable, and Glyburide (sulfonylureas) 2.5 mg taken orally twice
daily was added. An adequate trial of quetiapine yielded limited
improvement. A trial of Clozaril (clozapine) was indicated. Two
weeks after the initiation of Clozaril, blood sugar increased. Despite
an increased dosage of Glyburide, blood sugar measurements continue
to be unstable.
A Medline search using the term olanzapine and diabete*
yielded 4 articles (14) and 4 letters (58). These reported
10 cases of new-onset diabetes and 8 cases of DKA after the introduction
of olanzapine, including 1 death from DKA (3). Previous case reports
have several confounding variables, including polypharmacy, obesity,
and multiple medical problems. In our case, the patient was slim
(body mass index 23), olanzapine was his only regular medication,
and he was healthy.
Henderson and others reported a naturalistic study of 82 patients
started on clozapine (9). Over the 5 years of the study, 30.5% developed
diabetes mellitus (DM), and 1 patient had 2 episodes of DKA. Wirshing
and others summarized the case reports of 9 patients in the literature
who developed DM or DKA while taking clozapineand described 4 further
cases from their own practice (2). Our case demonstrated a particular
sensitivity to olanzapine and clozapine, whereas his blood sugar
measurements appeared to stabilize while taking risperidone and
quetiapine. There are 4 reported cases of risperidone and DM (10,11).
There are also currently 2 reported cases of new-onset DM and 1
case of DKA that developed while taking quetiapine (12,13).
Important factors to consider in our case are as follows: 1) the
difficulty in normalizing blood sugar after the resolution of DKA,
until olanzapine was discontinued; 2) the patients decreased
need for insulin until blood sugars returned to normal after 1 month;
3) the return of hyperglycemia 48 hours after the reintroduction
of olanzapine; 4) the normalizing of blood sugars 24 hours after
discontinuing olanzapine; and 5) the reemergence of poor glycemic
control after the introduction of clozapine.
This case suggests a link between the use of atypical antipsychotics
and glucose intolerance. We believe that recording baseline fasting
blood sugar and regular monitoring of blood sugars should be part
of routine management for patients on atypical antipsychotics.
1. Goldstein LE, Sporn J, Brown S, Kim H, Finkelserin
gentlemen, Gaffey GK, and others. New-onset diabetes mellitus and
diabetic ketoacidosis associated with olanzapine treatment. Psychosomatics
2. Wirshing DA, Spellberg BJ, Erhart SM, Marder SR,
Wirshing WC. Novel antipsychotics and new onset diabetes. Biol Psychiatry
3. Hayek DV, Huttl V, Reiss J, Fuebl HS. Hyperglykamie
und ketoazidose unter olanzapin. Nervenarzt 1999;70:8367.
4. Rigalleau V, Gatta B, Bonnaud S, Masson M, Bourgeois
ML, Vergnot V, and others. Diabetes as a result of atypical antipsychotic
drugs: a report of three cases. Diabet Med 2000;17:4846.
5. Fertig MK, Brooks VG, Sheldon PS, English CW. Hyperglycemia
associated with olanzapine. J Clin Psychiatry 1998;59:6878.
6. Ober SK, Hudak R, Rusterholtz A. Hyperglycemia and
olanzapine. Am J Psychiatry 1999;156:970.
7. Lindenmayer JP, Patel R. Olanzapine-induced ketoacidosis
with diabetes mellitus. Am J Psychiatry 1999;156:1471.
8. Gatta B, Rigalleau V, Gin H. Diabetic ketoacidosis
with olanzapine treatment. Diabetes Care 1999;22:10023.
9. Henderson DC, Cagliero E, Gray C, Nasrallah RA,
Haydon DL, Schonfeld DA, and others. Clozapine, diabetes mellitus,
weight gain, and lipid abnormalities: A five-year naturalistic study.
Am J Psychiatry 2000; 157:97581.
10. Croarkin PE, Jacobs KM, Bain BK. Diabetic ketoacidosis
associated with risperidone treatment? Psychosomatics 2000;41:36970.
11. Wirshing DA, Pierre JM, Eyeler J, Weinbach gentlemen,
Wirshing WC. Risperidone associated new onset diabetes. Biol Psychiatry
12. Procyshyn RM, Pande S, Tse G. New-onset diabetes
mellitus associated with quetiapine. Can J Psychiatry 2000;45:6689.
13. Sobel M, Jaggers ED, Franz MA. New onset diabetes
mellitus and diabetic ketoacidosis associated with the initiation
of quetiapine treatment. J Clin Psychiatry 1999;60:5567.
Jeffrey C Waldman, MD
Stanley Yaren, MD, FRCPC